Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 84, NWS Des Moines, IA

June 6, 2018Calhoun County, Pocahontas County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 6, 2018, 10:30 AM CDT for Calhoun County, Pocahontas County, Iowa. It was in force for 15 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 6, 2018, 10:30 AM CDT (15:30 UTC)
Expired
Jun 6, 2018, 10:45 AM CDT
In force
15 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Calhoun County, IA, Pocahontas County, IA

The radar

The Des Moines radar (KDMX), 125 km from the middle of the area, began a volume at 15:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 10:35 AM CDTHAIL 14 Sse Fonda, IATRAINED SPOTTER REPORTED QUARTER SIZED HAIL AT THEIR HOME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 3.5 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2018-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2519 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2018-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2519 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

891 
WUUS53 KDMX 061530
SVRDMX
IAC025-151-061600-
/O.NEW.KDMX.SV.W.0084.180606T1530Z-180606T1600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
1030 AM CDT WED JUN 6 2018

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  South central Pocahontas County in northwestern Iowa...
  Northwestern Calhoun County in west central Iowa...

* Until 1100 AM CDT.

* At 1030 AM CDT, a severe thunderstorm was located 9 miles southeast
  of Newell, or 10 miles northeast of Sac City, moving southeast at
  20 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Manson, North Twin Lake, South Twin Lake, Pomeroy, Fonda, Twin
  Lakes, Jolley and Twin Lakes State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4260 9485 4253 9454 4237 9474 4246 9486
      4247 9486 4247 9487 4251 9492 4253 9492
TIME...MOT...LOC 1530Z 302DEG 19KT 4253 9485 

HAIL...1.00IN
WIND...<50MPH
 
$$

Curtis
2 follow-up statements
009 
WWUS53 KDMX 061540
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
1040 AM CDT WED JUN 6 2018

IAC025-151-061600-
/O.CON.KDMX.SV.W.0084.000000T0000Z-180606T1600Z/
Pocahontas IA-Calhoun IA-
1040 AM CDT WED JUN 6 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 AM CDT
FOR SOUTH CENTRAL POCAHONTAS AND NORTHWESTERN CALHOUN COUNTIES...

At 1040 AM CDT, a severe thunderstorm was located 7 miles west of
South Twin Lake, or 10 miles northwest of Rockwell City, moving
southeast at 20 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Manson, North Twin Lake, South Twin Lake, Pomeroy, Twin Lakes, Jolley
and Twin Lakes State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4239 9471 4250 9484 4258 9476 4253 9454
TIME...MOT...LOC 1540Z 302DEG 19KT 4250 9479 

HAIL...1.00IN
WIND...<50MPH
 
$$

Curtis
063 
WWUS53 KDMX 061545
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
1045 AM CDT WED JUN 6 2018

IAC025-151-061555-
/O.CAN.KDMX.SV.W.0084.000000T0000Z-180606T1600Z/
Pocahontas IA-Calhoun IA-
1045 AM CDT WED JUN 6 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL POCAHONTAS AND
NORTHWESTERN CALHOUN COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

LAT...LON 4239 9471 4250 9484 4258 9476 4253 9454
TIME...MOT...LOC 1543Z 302DEG 19KT 4248 9476 

$$

Curtis

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 6:39 AM CDT, 3 hours 51 minutes earlier.

Area forecast discussion, Jun 6, 6:39 AM CDT, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
639 AM CDT Wed Jun 6 2018

.DISCUSSION.../Today through Tuesday/
Issued at 407 AM CDT Wed Jun 6 2018

Overall the pattern will change little through the valid period.
There will be varied degrees of upper level ridging into the MO
Valley through at least early next week when a deeper long wave
trough will pass through the NW CONUS into the northern Plains
finally bringing a cold frontal passage. This pattern, with
anomalously high heights and moisture parameters, will bring
extended, intermittent thunderstorm chances and elevated but not
extreme heat and humidity. Confidence in convective details will
be low with models depicting varied strengths and timing of short
waves topping the ridge with little predictability of mesoscale
features as well, especially outside of near term trends.

The current situation has an MCS tracking through MN driven by
appreciable thermodynamic and kinematic forcing from a previous
short wave, which has also induced an MCV in the cluster. Outflow
is just moving through Sioux Falls at 08z and will likely
continue to move east across northern Iowa. This progression, and
a warm front from just north of Algona to south of Waterloo, will
result in low temperature confidence north today. With the thermal
ridge right into this area, the sharp southern turn of
isotherms/thickness into IA, and similar Corfidi vectors due to
the Siouxland low level jet, suggests at least part of the MCS
will clip northern IA this morning along the warm front. This is
depicted by several convection allowing models /CAMs/ and
resultant HREF probs and also supported by recent ESRL HRRR runs
not in that ensemble.

Confidence is low in how this plays out into the afternoon
however. The 05z ESRL HRRR performing well now shows little re-
development through 23z but other CAMs are quite bullish on re-
development 18z-21z. Where this would occur is uncertain due to
varied southern progressions of the outflow, but if it did occur
there is certainly a conditional threat of severe weather. Most
models suggest moderate to extreme instability into peak heating
with MLCAPEs at or exceeding 4K j/kg. This would support a large
hail threat and high values of DCAPE and 3km delta theta-e suggest
an elevated wind potential as well, which seasonal pattern
recognition and HREF wind probs support too. An isolated tornado
cannot be ruled out either with this degree of instability, at
least until the cold pool matures. Thus the current SPC Slight
Risk is certainly warranted and could very well end up higher if
non-ESRL HRRR runs come to pass.

Confidence into tonight is not great either with cold pool driven
progression to our south and west and more anchored further
development along a lingering synoptic front in warm advection
regime farther north into us both possible, and even a combination
of both. Thursday is problematic as well with models depicting
varied strengths of a short wave crossing the MO Valley: ECMWF
weaker farther north and domestics stronger farther south. This
low confidence in timing and location extends into the weekend too
but generally nocturnal convection is more favored based on
climatology/pattern and weak, messy surface flow. A severe threat,
better determined in the coming days, will persist with plenty of
instability available and adequate shear, especially north,
closer in proximity to the westerlies. This pattern should stay in
place until the aforementioned upstream amplification changes our
regime.

&&

.AVIATION.../For the 12Z TAFS through 12Z Thursday morning/
Issued at 639 AM CDT Wed Jun 6 2018

The primary concern will be how convection affects things through
the period, but confidence is low. The current NW Iowa cluster will
likely affect KFOD through 15z, but otherwise confidence in
regeneration and thunder is low due to outflow boundaries. Thus
have only mentioned VCSH wording until confidence in timing and
location increases rather than a prolonged inclusion of thunder.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Small
AVIATION...Small
Hazardous weather outlook, Jun 6, 4:56 AM CDT, 5 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
456 AM CDT Wed Jun 6 2018

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-071000-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
456 AM CDT Wed Jun 6 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Scattered strong to severe thunderstorms are anticipated today
into tonight. The main threat is likely to be large hail and
damaging winds. Heavy rain is also possible with these storms
today and tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

An active weather pattern looks to persist Thursday into the
weekend. A few severe storms are possible on Thursday and Friday
where the main threat appears to be hail and winds. The heavy rain
potential also exists Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters might be needed Today and at times Thursday into the
weekend.

KLP

In the hours before

Special weather statement, Jun 6, 4:59 AM CDT, 5 hours 31 minutes before
Special Weather Statement
National Weather Service Des Moines IA
459 AM CDT WED JUN 6 2018

IAZ004-005-015-061100-
Palo Alto IA-Kossuth IA-Emmet IA-
459 AM CDT WED JUN 6 2018

...Strong Storms Entering Northwest Iowa...

At 455 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Trimont Minnesota, to Okoboji, to near
Archer. Movement was southeast at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Estherville around 520 AM CDT.
  High Lake around 540 AM CDT.
  Emmetsburg around 555 AM CDT.

Other locations impacted by these storms include Ayrshire, Kearney
State Park, Curlew, Graettinger, Fort Defiance State Park, Ledyard,
Lost Island Lake State Park, Lone Rock, Armstrong and Cylinder.

LAT...LON 4350 9397 4347 9397 4308 9449 4291 9483
      4291 9492 4350 9491
TIME...MOT...LOC 0955Z 299DEG 28KT 4373 9469 4339 9520 4308 9581

Small
Special weather statement, Jun 6, 6:10 AM CDT, 4 hours 20 minutes before
Special Weather Statement
National Weather Service Des Moines IA
610 AM CDT WED JUN 6 2018

IAZ005-015-023-024-061215-
Humboldt IA-Palo Alto IA-Kossuth IA-Pocahontas IA-
610 AM CDT WED JUN 6 2018

...Strong Storms Continue over Northwest Iowa...

At 610 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles east of Emmetsburg to near Truesdale.
Movement was east at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Pocahontas, Dakota City, Humboldt, Laurens, Rush Lake, West Bend,
Fonda, Rolfe, Whittemore, Gilmore City, Livermore, Corwith, Bode,
Mallard, Lu Verne, Renwick, Palmer, Havelock, Rutland and Cylinder.

LAT...LON 4299 9397 4281 9397 4264 9428 4264 9444
      4256 9445 4256 9475 4261 9492 4292 9492
      4312 9452
TIME...MOT...LOC 1110Z 289DEG 32KT 4306 9450 4275 9512

Small
Local storm report, Jun 6, 7:46 AM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
746 AM CDT WED JUN 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 AM     HAIL             POCAHONTAS              42.74N 94.67W
06/06/2018  E0.88 INCH       POCAHONTAS         IA   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&
Special weather statement, Jun 6, 9:16 AM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Des Moines IA
916 AM CDT WED JUN 6 2018

IAZ024>026-036-061515-
Hamilton IA-Humboldt IA-Wright IA-Franklin IA-
916 AM CDT WED JUN 6 2018

...Nickel Sized Hail Possible...

At 915 AM CDT, Doppler radar was tracking a strong thunderstorm near
Eagle Grove, or near Clarion, moving southeast at 20 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Webster City, Clarion, Eagle Grove, Big Wall Lake, Goldfield, Dows,
Woolstock, Galt, Eagle Grove Municipal Airport, Sportsman Park and
Clarion Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4262 9340 4243 9381 4263 9397 4264 9397
      4264 9398 4274 9406 4278 9392 4280 9379
TIME...MOT...LOC 1415Z 312DEG 18KT 4274 9385

Curtis
Special weather statement, Jun 6, 9:33 AM CDT, 57 minutes before
Special Weather Statement
National Weather Service Des Moines IA
933 AM CDT WED JUN 6 2018

IAZ024-025-035-061500-
Humboldt IA-Wright IA-Webster IA-
933 AM CDT WED JUN 6 2018

...Dime to Nickel Sized Hail...

At 933 AM CDT, Doppler radar was tracking a strong thunderstorm near
Humboldt, or near Dakota City, moving east at 40 mph.

Nickel size hail and periods of heavy rain will be possible with
this storm.

Locations impacted include...
Fort Dodge, Dakota City, Humboldt, Eagle Grove, Fort Dodge Regional
Airport, Goldfield, Badger, Thor, Vincent, Clare, Rutland, Pioneer,
Frank A Gotch State Park, Eagle Grove Municipal Airport and Humboldt
Municipal Airport.

LAT...LON 4274 9387 4245 9406 4261 9444 4265 9444
      4280 9435
TIME...MOT...LOC 1433Z 286DEG 36KT 4269 9427

Curtis
Special weather statement, Jun 6, 10:02 AM CDT, 28 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1002 AM CDT WED JUN 6 2018

IAZ025-035-036-061545-
Hamilton IA-Wright IA-Webster IA-
1002 AM CDT WED JUN 6 2018

...Up to Nickel Hail and Gusty Winds...

At 1001 AM CDT, Doppler radar was tracking a strong thunderstorm near
Eagle Grove, or 11 miles northwest of Webster City, moving east at 30
mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Webster City, Eagle Grove, Big Wall Lake, Williams, Blairsburg,
Kamrar, Vincent, Woolstock, Eagle Grove Municipal Airport and
Sportsman Park.

LAT...LON 4263 9350 4248 9350 4232 9358 4255 9409
      4264 9402 4265 9397 4271 9397 4273 9396
TIME...MOT...LOC 1501Z 290DEG 28KT 4261 9393

Curtis

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 4:59 AM CDTSpecial Weather StatementDMXEmmet, Palo Alto61 min
Jun 6, 6:10 AM CDTSpecial Weather StatementDMXHumboldt, Pocahontas65 min
Jun 6, 7:10 AM CDTSevere Thunderstorm WarningDMXCalhoun, Pocahontas, Webster50 min
Jun 6, 9:16 AM CDTSpecial Weather StatementDMXWright59 min
Jun 6, 9:33 AM CDTSpecial Weather StatementDMXHumboldt27 min
Jun 6, 10:02 AM CDTSpecial Weather StatementDMXHamilton43 min
Jun 6, 3:19 PM CDTSevere Thunderstorm WarningDMXCalhoun, Pocahontas41 min
Jun 6, 3:29 PM CDTSevere Thunderstorm WarningDMXBoone, Hamilton, Webster46 min
Jun 6, 3:50 PM CDTSevere Thunderstorm WarningDMXCalhoun40 min
Jun 6, 3:51 PM CDTSevere Thunderstorm WarningDMXHamilton, Webster54 min
Jun 6, 4:15 PM CDTSevere Thunderstorm WarningDMXBoone, Hamilton, Story, Webster45 min
Jun 6, 4:19 PM CDTSevere Thunderstorm WarningDMXWright33 min
Jun 6, 4:22 PM CDTSevere Thunderstorm WarningDMXCalhoun, Carroll, Greene38 min
Jun 6, 4:34 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Grundy, Tama41 min
Jun 6, 4:40 PM CDTSevere Thunderstorm WarningDMXBoone, Greene, Hamilton, Story50 min
Jun 6, 4:47 PM CDTSevere Thunderstorm WarningDMXHardin, Marshall, Story43 min
Jun 6, 4:59 PM CDTSevere Thunderstorm WarningDMXCarroll, Crawford, Greene46 min
Jun 6, 5:00 PM CDTSevere Thunderstorm WarningDMXHamilton, Story48 min
Jun 6, 5:14 PM CDTSevere Thunderstorm WarningDMXTama61 min
Jun 6, 5:19 PM CDTSevere Thunderstorm WarningDMXJasper, Polk, Story41 min
Jun 6, 5:25 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Polk35 min
Jun 6, 5:28 PM CDTSevere Thunderstorm WarningDMXGrundy, Hardin, Marshall, Story, Tama47 min
Jun 6, 5:36 PM CDTSevere Thunderstorm WarningDMXPolk39 min
Jun 6, 5:39 PM CDTSevere Thunderstorm WarningDMXDallas, Greene, Guthrie66 min
Jun 6, 5:43 PM CDTSevere Thunderstorm WarningDMXCarroll, Crawford47 min
Jun 6, 5:47 PM CDTSevere Thunderstorm WarningDMXMarshall, Tama58 min
Jun 6, 5:57 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Greene, Guthrie, Polk63 min
Jun 6, 6:07 PM CDTSevere Thunderstorm WarningDMXPolk53 min
Jun 6, 6:08 PM CDTSevere Thunderstorm WarningDMXJasper, Marshall, Poweshiek, Tama37 min
Jun 6, 6:29 PM CDTSevere Thunderstorm WarningDMXAudubon, Carroll, Crawford36 min
Jun 6, 6:39 PM CDTSevere Thunderstorm WarningDMXDallas, Madison, Polk, Warren81 min
Jun 6, 6:43 PM CDTSevere Thunderstorm WarningDMXJasper, Mahaska, Marion, Poweshiek62 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.